Texas, 2010Damaging Winds in Texas, August 24, 2010
August 24, 2010 · NWS EWX · 8 events in 7 counties and zones
Strong daytime heating ahead of a weak cold front led to an unstable atmosphere over South Central Texas. When the cold front moved into the area it caused isolated severe thunderstorms in the central part of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating ahead of a weak cold front led to an unstable atmosphere over South Central Texas. When the cold front moved into the area it caused isolated severe thunderstorms in the central part of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 24, 11:34 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 11:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 PM CDT TUE AUG 24 2010
.DISCUSSION...
SEE AVIATION SECTION BELOW FOR THE 18Z AVIATION FORECAST.
.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON. CURRENTLY CU FIELD
DEVELOPING ACROSS THE WESTERN HILL COUNTRY THEN EST TO AUS. A WEAK
COLD FRONT LOCATED FROM WEST OF DFW TO EAST OF SJT TO NORTH OF
DRYDEN WILL CONTINUE TO MOVE SOUTH THIS AFTERNOON AND INTO THE
EVENING. EXPECT WIDELY SCATTERED TO SCATTERED SHRA/TSRA TO
DEVELOP ALONG AND BEHIND THE FRONT MAINLY FROM 00Z-09Z. WITH THE
SHRA/TSRA MVFR CIGS ARE EXPECTED. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING CONVECTIVE WIND GUST OF 40 TO 50 KTS. LIGHT
AND VARIABLE WINDS WILL BECOME E-NE AT 5 TO 10 KTS BETWEEN 20-23Z.
N/NE WINDS WILL INCREASE TO NEAR 10 KTS AFTER 14Z WED AS SFC HIGH
BUILDS ACROSS THE REGION. COULD SEE LINGERING SHRA THROUGH 18Z WED
ACROSS THE RIO GRANDE REGION.
&&
.PREV DISCUSSION... /ISSUED 1048 AM CDT TUE AUG 24 2010/
DISCUSSION...
HAVE DONE A QUICK UPDATE TO TAKE INTO ACCOUNT THE LATEST TEMPS
AND DEWPOINTS. TEMPS ARE TRENDING A BIT WARMER THIS MORNING...AND
DEWPOINTS ARE A FEW DEGREES LOWER THAN EXPECTED. STILL EXPECTING A
HOT AFTERNOON WITH TRIPLE DIGITS EXPECTED. UPPER WAVE TO THE
NORTH OVER THE PANHANDLES OF TX/OK AND THE WEAK FRONT SAGGING
SOUTH OVER NORTHWEST TX STILL POSE A THREAT FOR SH/TS TO FORM LATE
THIS AFTERNOON/EVENING OVER THE NORTHWEST HILL COUNTRY. SOUNDINGS
SHOW LITTLE CAPE TO WORK WITH THIS AFTERNOON AS A RESULT OF THE
DRY LOWER ATMOSPHERE...BUT CAPES INCREASE AS THE SUN GOES DOWN AND
MOISTURE STARTS TO REBOUND. ALL MODELS IN VERY GOOD AGREEMENT ON
BRINGING DOWN CONVECTION DURING THE LATE EVENING/OVERNIGHT WITH
PRIMARY THREAT AREA BEING ALONG AND WEST OF I-35. WITH INVERTED V
SOUNDINGS AND THE INTENSE HEAT...DAMAGING WIND GUSTS ARE GOING TO
BE POSSIBLE WITH THE STRONGEST STORMS ESPECIALLY THIS EVENING
THROUGH ABOUT 4AM.
PREV DISCUSSION... /ISSUED 652 AM CDT TUE AUG 24 2010/
AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE DAY WITH A COLD FRONT
CURRENTLY EXTENDING FROM OKLAHOMA CITY TO WINK EDGING SOUTHWARD
INTO THE HILL COUNTRY THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE FRONT LATE THIS
AFTERNOON AND TONIGHT WITH PATCHY MVFR CIGS IN SHOWERS AND STORMS.
KDRT TAF SITE WINDS LIGHT SOUTHEAST BECOMING LIGHT NORTHEAST TO
NORTH LATE THIS EVENING. I-35 CORRIDOR TAF SITE WINDS LIGHT SOUTHWEST
OR LIGHT AND VARIABLE BECOMING EAST TO NORTHEAST 5 TO 10 KTS THIS
AFTERNOON AND TONIGHT.
DISCUSSION... ANOTHER HOT DAY IS ON THE WAY AS MID LEVEL HIGH
CONTINUES TO DOMINATE THE LOCAL WEATHER. HOWEVER...BY LATE
TONIGHT...A FRONTAL BOUNDARY THAT EXTENDS FROM NEW MEXICO EAST
NORTHEAST CONTINUING ACROSS THE CENTRAL PLAINS WILL COME ACROSS
AND AFFECT SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS AND
EARLY WEDNESDAY. THIS SYSTEM WILL BRING MUCH NEEDED SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST
AREA AND OVER PORTIONS OF THE HILL COUNTRY AND ALONG THE I 35
CORRIDOR.
THE RIO GRANDE PLAINS ESPECIALLY DEL RIO AREA IS ANTICIPATED TO
OBSERVE THE HEAVIEST SHOWERS AND THUNDERSTORM ACTIVITY. EXPECT SOME
THUNDERSTORMS TO PRODUCE GUSTY WINDS UP TO 50 MPH. ACROSS THE SAN
ANTONIO AREA...SHOWERS AND FEW THUNDERSTORMS ARE POSSIBLE DURING
THE MORNING COMMUTE BUT DIMINISHING BY LATE MORNING.
THIS FRONTAL BOUNDARY WILL BRING NEAR NORMAL VALUES TEMPERATURES ON
WEDNESDAY AND THURSDAY (94-96)AS A DRIER AND COOLER AIR MASS BEHIND
THE FRONT PUSHES OVER SOUTH CENTRAL TEXAS. ON FRIDAY AND
SATURDAY...THERE IS A CHANGE THAT MAXIMUM TEMPERATURES REBOUND A FEW
DEGREES FROM NORMAL VALUES FOR THIS TIME OF THE YEAR.
ALTHOUGH...SATURDAY IS QUESTIONABLE AS CLOUDINESS AND CHANCES OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE AS TROPICAL
WAVE MOVE ACROSS THE WESTERN GULF OF MEXICO AND PUSHES NORTHWARD.
THIS WILL GIVE THE SOUTHERN COAST AREAS AND SOUTH CENTRAL TEXAS THE
OPPORTUNITY TO EXPERIENCE A RELATIVELY WET PERIOD FROM LATE
SATURDAY INTO MONDAY. SO FAR THE MOST AFFECTED AREA ARE EXPECTED
TO BE THE COASTAL ZONES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 105 74 96 72 95 / 10 30 20 10 10
AUSTIN BERGSTROM INTL AIRPORT 104 73 96 70 96 / 20 30 10 10 10
NEW BRAUNFELS MUNI AIRPORT 103 74 96 70 96 / 10 30 20 10 10
BURNET MUNI AIRPORT 101 72 91 70 91 / 20 40 20 10 10
DEL RIO INTL AIRPORT 105 75 89 72 93 / - 50 30 20 10
GEORGETOWN MUNI AIRPORT 103 74 94 71 93 / 20 30 10 10 10
HONDO MUNI AIRPORT 103 73 94 71 94 / - 50 20 10 10
SAN MARCOS MUNI AIRPORT 103 74 96 70 97 / 10 30 20 10 10
LA GRANGE - FAYETTE REGIONAL 100 74 95 71 95 / 20 20 10 10 10
SAN ANTONIO INTL AIRPORT 102 76 94 73 95 / 10 40 20 10 10
STINSON MUNI AIRPORT 103 76 96 73 96 / 10 30 20 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
09/10/PM
Hazardous weather outlook, Aug 24, 9:04 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CDT TUE AUG 24 2010
TXZ171>173-183>194-202>209-217>225-228-251200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1004 AM CDT TUE AUG 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT DAY IS EXPECTED WITH TEMPERATURES FROM THE UPPER 90S
TO 105. HEAT INDEX VALES WILL RANGE FROM 105 TO 107 DURING THE
AFTERNOON ALONG THE I-35 CORRIDOR AND ACROSS THE MID RIO GRANDE
PLAINS. A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS
AFTERNOON AND MOVE INTO THE REGION OVERNIGHT.
LATE THIS AFTERNOON AND ESPECIALLY INTO THE EVENING AND OVERNIGHT
HOURS THERE WILL BE A CHANCE FOR WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH. SMALL
HAIL AND BRIEF LOCALLY HEAVY RAIN ARE ALSO POSSIBLE WITH THE
STRONGER STORMS. THE GREATEST THREAT AREA FOR STRONG STORMS WILL
BE ALONG AND TO THE WEST OF I-35.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
THE EVENING...MAINLY WEST OF I-35.
In the hours before
Special weather statement, Aug 24, 1:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT TUE AUG 24 2010
TXZ205>207-242045-
BEXAR-COMAL-GUADALUPE-
252 PM CDT TUE AUG 24 2010
...A STRONG THUNDERSTORM WAS AFFECTING BEXAR...COMAL AND GUADALUPE
COUNTIES...
AT 252 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM CAPABLE OF PRODUCING 30 TO 40 MPH WIND GUSTS NEAR LIVE
OAK...OR 5 MILES NORTHWEST OF UNIVERSAL CITY...MOVING SOUTHWEST AT
15 MPH.
PEOPLE IN BEXAR...SOUTHERN COMAL AND WESTERN GUADALUPE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SELMA...LIVE
OAK...WINDCREST...KIRBY...TERRELL HILLS...ALAMO HEIGHTS...OLMOS PARK
AND SAN ANTONIO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
Thunderstorm Wind, Bexar
- When
- August 24, 2:00 PM CST
- Where
- Bexar County, 1.15 mi ENE of (Sat)san Antonio Int
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.535, -98.452
A thunderstorm produced wind gusts estimated at 58 mph which knocked a tree onto a car, twisted traffic light, and knocked large tree limbs at the intersection of Wetmore and Bitters Roads in San Antonio.
Thunderstorm Wind, Atascosa
- When
- August 24, 3:30 PM CST
- Where
- Atascosa County, 4.28 mi E of Rossville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.110, -98.630
A thunderstorm produced wind gusts estimated at 50 mph which knocked down numerous tree limbs, peeled back the roof on a shed, and blew the skirting off a trailer home.
Thunderstorm Wind, Bastrop
- When
- August 24, 3:45 PM CST
- Where
- Bastrop County, 1.92 mi ESE of Red Rock
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 29.960, -97.420
A thunderstorm produced wind gusts estimated at 50 mph which blew the roof off a shed, and blew part of the roof off a house east of Red Rock.
Thunderstorm Wind, Bexar
- When
- August 24, 4:18 PM CST
- Where
- Bexar County, 1.39 mi WSW of Terrel Hills
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.460, -98.470
A thunderstorm produced wind gusts estimated at 60 mph which knocked down a tree that struck and injured a woman at Incarnate Word University.
Thunderstorm Wind, Hays
- When
- August 24, 4:28 PM CST
- Where
- Hays County, 0.91 mi NW of San Marcos Lowman Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.860, -97.960
A thunderstorm produced wind gusts estimated at 58 mph which knocked down numerous trees and damaged some roofs near Hunter Road and FM3407.
Thunderstorm Wind, Travis
- When
- August 24, 5:15 PM CST
- Where
- Travis County, 6 mi SE of Austin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.209, -97.669
A thunderstorm produced wind gusts estimated at 58 mph at Austin Bergstrom International Airport. These winds bent a metal post which supported a wind sock, knocked down a couple of trees and tree limbs, knocked down temporary fencing, and broke a 4 x 4 wooden post holding a satellite dish.
Thunderstorm Wind, Caldwell
- When
- August 24, 5:35 PM CST
- Where
- Caldwell County, 7.31 mi SSE of Tilmon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.700, -97.510
A thunderstorm produced wind gusts estimated at 58 mph which blew down a tree across Harwood Road one mile east of FM1386.
Thunderstorm Wind, Gonzales
- When
- August 24, 5:35 PM CST
- Where
- Gonzales County, 1.35 mi ESE of Waelder to 1.38 mi ESE of Waelder
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 29.690, -97.281
Strong thunderstorm winds, estimated at 50 mph, blew down several trees, large limbs, and produced roof damage on several buildings and homes. The damage was mainly found a few blocks either side of Highway 90 and east of Highway 97 near Waelder.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 24, 20101 death · 1 event
- Excessive Heat in Texas, August 24, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 24, 20104 injured · $1.4 million · 61 kt wind · 13 events
- Wildfire in Oregon, August 24, 2010$3.1 million · 1 event
- Hail and Damaging Winds in Arizona, August 24, 2010$210,000 · 1.5 in hail · 10 events
- Flash Flooding and Hail in Arizona, August 24 to 27, 2010$60,000 · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 24, 2010$80,000 · 1 event
- Wildfire in Arkansas, August 24, 2010$60,000 · 1 event
- Damaging Wind and Heavy Rain in Colorado, August 24, 2010$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2010$20,000 · 1 in hail · 5 events
- Damaging Wind in Arizona, August 24, 2010$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256820, 256821, 256822, 256823, 256824, 256920, 256916, 256917.